Alert archive / Washington / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Seattle, WA
NWS Seattle, WA issued this severe thunderstorm warning at May 4, 2017, 3:06 PM PDT for Lewis County, Pierce County, Washington. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2017, 3:06 PM PDT (22:06 UTC)
- Expired
- May 4, 2017, 3:30 PM PDT
- In force
- 24 min
- Issued by
- NWS Seattle, WA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lewis County, WA, Pierce County, WA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 10.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -555 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
253
WUUS56 KSEW 042206
SVRSEW
WAC041-053-042230-
/O.NEW.KSEW.SV.W.0001.170504T2206Z-170504T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Seattle WA
306 PM PDT THU MAY 4 2017
The National Weather Service in Seattle has issued a
* Severe Thunderstorm Warning for...
North central Lewis County in west central Washington...
South central Pierce County in west central Washington...
* Until 330 PM PDT
* At 305 PM PDT, a severe thunderstorm was located 13 miles northwest
of Randle, or 22 miles west of Packwood, moving northeast at 30
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Mineral, Ashford and Elbe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4666 12229 4676 12223 4677 12221 4677 12222
4691 12214 4688 12188 4665 12216
TIME...MOT...LOC 2205Z 205DEG 24KT 4670 12212
HAIL...1.00IN
WIND...<50MPH
$$
johnson/mcfarland2 follow-up statements
951
WWUS56 KSEW 042216
SVSSEW
Severe Weather Statement
National Weather Service Seattle WA
316 PM PDT THU MAY 4 2017
WAC041-053-042230-
/O.CON.KSEW.SV.W.0001.000000T0000Z-170504T2230Z/
Lewis-Pierce-
316 PM PDT THU MAY 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT
FOR NORTHEASTERN LEWIS AND SOUTH CENTRAL PIERCE COUNTIES...
At 315 PM PDT, a severe thunderstorm was located 11 miles southeast
of Eatonville, or 22 miles northwest of Packwood, moving northeast at
30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Elbe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4674 12222 4676 12223 4677 12221 4677 12222
4691 12214 4688 12188 4672 12217
TIME...MOT...LOC 2215Z 205DEG 24KT 4677 12208
HAIL...1.00IN
WIND...<50MPH
$$343
WWUS56 KSEW 042225
SVSSEW
Severe Weather Statement
National Weather Service Seattle WA
325 PM PDT THU MAY 4 2017
WAC041-053-042235-
/O.EXP.KSEW.SV.W.0001.000000T0000Z-170504T2230Z/
Lewis-Pierce-
325 PM PDT THU MAY 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEWIS AND SOUTH
CENTRAL PIERCE COUNTIES WILL EXPIRE AT 330 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However heavy rain is still possible with this
thunderstorm.
LAT...LON 4674 12222 4676 12223 4677 12221 4677 12222
4691 12214 4688 12188 4672 12217
TIME...MOT...LOC 2225Z 205DEG 24KT 4681 12205
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 8:30 PM PDT, 18 hours 36 minutes earlier.
Area forecast discussion, May 3, 8:30 PM PDT, 18 hours 36 minutes before
Area Forecast Discussion National Weather Service Seattle WA 830 PM PDT Wed May 3 2017 .SYNOPSIS...Warm weather on Thursday will give way to scattered showers and thunderstorms by Thursday evening. A push of cool marine air will occur Thursday night and showers will increase through Friday as a cold front moves over Western Washington. A few showers Saturday will give way to dry weather and a weak upper ridge early next week. && .SHORT TERM...There is a patch of clouds around the eastern part of the Strait of Juan de Fuca this evening, otherwise skies are mostly clear. Thursday will be a warm day with highs well into the 70s and perhaps a few lower 80s in the warmest spots. The coast will see marine air and cooling in the afternoon however, and areas of low clouds will be developing along the coast. For the interior of Western Washington, scattered thunderstorms should develop late Thursday afternoon and then scattered showers will likely merge and spread out into areas of rain Thursday night. The marine push will cool and stabilize the air mass overnight. Showery cool weather is on tap for Friday as the rest of a cold front moves ashore, and then the showers should decrease on Saturday. .LONG TERM...Some weak upper ridging should arrive later Sunday and Monday for a dry break in the weather, though temperatures will only warm back up to near normal for this time of year. Yet another deep upper trough will carve out near 140W next Tuesday and Wednesday, increasing our cooling onshore flow and bringing an increasing chance of showers as the upper trough starts to spread in our direction. Haner && .AVIATION...Southwest flow aloft will become more southerly on Thursday as an offshore upper trough approaches. At the surface, light northerly flow will prevail tonight and most of Thursday. The air mass is generally dry and stable. Moisture will increase on Thursday and it will become unstable. Scattered thunderstorms are expected Thursday afternoon and early evening, mainly from Puget Sound eastward. KSEA...High clouds at times through Thursday morning. Mid clouds will increase Thursday afternoon. There is a chance of thunderstorms Thursday afternoon and early evening. Northerly wind 5-10 knots will switch to southerly early Thursday evening. MVFR low clouds are likely later Thursday night. Schneider && .MARINE...A weak thermal trough will be over the area tonight and early Thursday with light northerly flow. An onshore push will develop Thursday afternoon and evening. Small craft advisory west wind are expected in the Strait and gales are possible. Moderate onshore flow will continue on Friday as a cold front moves inland. Onshore flow will prevail through the weekend. Schneider && .SEW WATCHES/WARNINGS/ADVISORIES... WA...None. PZ...None. && www.weather.gov/seattle You can see an illustrated version of this discussion at www.wrh.noaa.gov/sew/gafd/latest_webafd.html
The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:54 AM PDT | Small Craft Advisory | SEW | 6 hr | |
| May 4, 9:00 AM PDT | Gale Warning | SEW | 20 hr | |
| May 4, 9:00 AM PDT | Small Craft Advisory | SEW | 39 hr | |
| May 4, 3:28 PM PDT | Severe Thunderstorm Warning | SEW | Lewis, Pierce | 32 min |
| May 4, 3:30 PM PDT | Special Weather Statement | SEW | Pierce | 30 min |
| May 4, 3:43 PM PDT | Severe Thunderstorm Warning | SEW | Grays Harbor, Lewis, Thurston | 32 min |
| May 4, 3:58 PM PDT | Special Weather Statement | SEW | King | 32 min |
| May 4, 4:11 PM PDT | Severe Thunderstorm Warning | SEW | King, Pierce | 34 min |
| May 4, 4:14 PM PDT | Severe Thunderstorm Warning | SEW | Lewis, Thurston | 31 min |
| May 4, 4:23 PM PDT | Severe Thunderstorm Warning | SEW | Lewis | 37 min |
| May 4, 4:45 PM PDT | Severe Thunderstorm Warning | SEW | Pierce, Thurston | 30 min |
| May 4, 4:49 PM PDT | Special Marine Warning | SEW | 26 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.